Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2002, 6:30 PM EDT for Penobscot County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 6:30 PM EDT (22:30 UTC)
- Expired
- Jul 3, 2002, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Penobscot County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1609 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 032230 SVRCAR MEC019-032300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 629 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE THIS INCLUDES THE CITY OF MILLINOCKET * UNTIL 700 PM EDT * AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES EAST OF MILLINOCKET. THE STORM WAS MOVING SLWOLY TO THE SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLINOCKET...NORCROSS AT 635 PM EDT EAST MILLINOCKET...MEDWAY...GRINDSTONE AT 700 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4579 6877 4554 6884 4556 6846 4579 6843 HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 300 PM EDT WED JUL 3 2002 SYNOPSIS...A WEAK COLD FRONT WILL DISSIPATE OVER CENTRAL MAINE TONIGHT. A STRONGER COLD FRONT WILL CROSS THE AREA ON THURSDAY AND THURSDAY NIGHT WHICH WILL USHER SIGNIFICANTLY COOLER AIR INTO THE REGION ...ALONG WITH SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OVER THE AREA FRIDAY AND SATURDAY. THIS SYSTEM WILL PRODUCE UNSETTLED WEATHER INTO SUNDAY. DISCUSSION... THE VERY HOT AND HUMID AIRMASS IS STILL INPLACE OVER CENTRAL AND DOWNEAST MAINE WITH TEMPERATURES IN THE 90 TO 95 RANGE AND MID 70 DEWPOINTS. HEAT INDEX VALUES AROUND 106 BANGOR AREA. ISSUED SPS EARLIER TO HIGHLIGHT HEAT DANGER THIS AFTERNOON. DEWPOINT FRONT SLIPPED THROUGH NORTHERN MAINE DURING THE MORNING AND DROPPED DEWPOINTS INTO THE LOWER 60S. THIS FEATURE SHOULD WASH OUT THIS EVENING. ALTHOUGH LOW LEVELS VERY MOIST DOWNEAST...UPPER LEVEL TEMPERATURES ARE VERY WARM WHICH HAVE CAPPED CONVECTION SO FAR. HAVE INCLUDED A LOW CHANCE FOR THUNDERSTORMS THIS EVENING AS SATELLITE SHOWS TOWER CU DEVELOPING INDICATING THAT CAP MAY BE BROKEN SOME AREAS. 12Z MODEL ENSEMBLE BRINGS A COLD FRONT ACROSS THE AREA THURSDAY/THU EVENING. THIS SHOULD PROVIDE ENOUGH LIFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THU. ALSO...IT WILL PUT AN END TO THE STIFLING HEAT. MODELS ALSO BRING CUT OFF UPPER LOW OUT OF CENTRAL CANADA INTO NORTHERN NEW ENGLAND MAINE. AVN HAS BEEN CONSISTENT IN MOVING THIS FEATURE SLOWLY ACROSS FA FRIDAY AND SAT. THIS WILL PRODUCE SCT SHOWERS OVER THE NORTH ON FRI AND WIDEPSREAD SHOWERS/THUNDERSTORMS SAT. SOME SHOWERS COULD LINGER INTO SUN... BUT WILL KEEP IT DRY FOR NOW. ENSEMBLE AVN TEMPERATURES OVER THE WEEKEND SHOWING LARGE SPREADS INDICATING A LOW CONFIDENCE FORECAST. WILL TREND TEMPERATURES AND POPS TOWARD MEAN. IN THE TERM...AVN MOS TEMPERATURES MOST REASONABLE WITH FWC TOO WARM AND ETA TOO COOL. DO NOT SEE THE HIGH POPS FOR THE NORHTERN ZONES TONIGHT AS SATELLITE LOOPS DO NOT SHOW ANYTHING UPSTREAM TO THREATEN OVERNIGHT. SO WILL CUT POPS TO 20%. COASTAL WATERS...NO HEADLINES TODAY OR TONIGHT. FOG WILL LOWER VISIBILITIES. .CAR...NONE. GABRIC
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 32 min |
| Jul 3, 7:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 32 min |
| Jul 3, 7:34 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 26 min |
| Jul 3, 7:46 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 29 min |
| Jul 3, 7:59 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 31 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.